Postprandial hypotension is an excessive decrease in blood pressure that occurs after a meal.
Postprandial hypotension occurs in up to one third of older people but virtually never occurs in younger people. It is more likely to occur in people who have high blood pressure or disorders that impair the brain centers controlling the autonomic nervous system (which regulates internal body processes). Examples of such disorders are Parkinson disease, multiple system atrophy (Shy-Drager syndrome), and diabetes.
The intestine requires a large amount of blood for digestion. When blood flows to the intestine after a meal, the heart rate increases and blood vessels in other parts of the body constrict to help maintain blood pressure. However, in some older people, such mechanisms may be inadequate. Blood flows normally to the intestine, but the heart rate does not increase adequately and blood vessels do not constrict enough to maintain blood pressure. As a result, blood pressure falls.
Postprandial hypotension can cause dizziness, light-headedness, faintness, and falls. If an older person experiences these symptoms after eating, doctors measure blood pressure before and after meals to determine if postprandial hypotension is the cause.
People who have symptoms of postprandial hypotension should not take antihypertensive drugs before meals and should lie down after meals. Taking a smaller dose of the antihypertensive drugs and eating small, low-carbohydrate meals more frequently may help reduce the effects of this disorder. For some people, walking after a meal helps improve blood flow, but blood pressure may fall when they stop walking.
Taking certain drugs before a meal may help. For example, nonsteroidal anti-inflammatory drugs (NSAIDs) cause salt to be retained and thus increase blood volume. Caffeine causes blood vessels to constrict. Caffeine should be taken only before breakfast so that sleep is not affected and the person does not become tolerant of caffeine's effects. For people who have severe symptoms that do not respond to other measures and who are in the hospital, injections of the drug octreotide may help by reducing the amount of blood flowing to the intestine.
Last full review/revision November 2014 by Lyall A. J. Higginson, MD